Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 77, NWS Omaha, NE

May 10, 2004Seward County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 10, 2004, 12:19 AM CDT for Seward County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2004, 12:19 AM CDT (05:19 UTC)
Expired
May 10, 2004, 1:00 AM CDT
In force
41 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Seward County, NE

The radar

The Omaha radar (KOAX), 88 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1885 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1885 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1674 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

516 
WUUS53 KOAX 100519
SVROAX
NEC159-100600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1218 AM CDT MON MAY 10 2004

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEWARD COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 100 AM CDT

* AT 1216 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WIND 3 MILES NORTHWEST OF
  UTICA...OR ABOUT 12 MILES EAST OF YORK...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  UTICA AROUND 1220 AM CDT
  BEAVER CROSSING AROUND 1240 AM CDT
  TAMORA...GOEHNER AROUND 1245 AM CDT
  STAPLEHURST AROUND 1250 AM CDT
  SEWARD...GARLAND...BEE...MILFORD AROUND 1255 AM CDT

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4104 9746 4087 9752 4072 9732 4071 9691
          4104 9692

$$

CHERMOK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 4:19 PM CDT, 8 hours earlier.

Area forecast discussion, May 9, 4:19 PM CDT, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
419 PM CDT SUN MAY 9 2004

.DISCUSSION...
FCST CONCERN CONTINUES TO BE THE PROSPECTS FOR THUNDERSTORMS AND
SEVERE WEATHER THROUGH MIDWEEK.

SHORT TERM...18Z OAX SPECIAL SOUNDING WAS A LOT DRIER THAN 12Z MODELS
SUGGESTED IT SHOULD BE. THIS IS LIKELY DUE TO SINKING MOTION ALOFT
BEHIND MID LVL MESO TROUGH MOVING OUT OF THE AREA LEFT OVER FROM
LAST NIGHTS TSTMS.  THIS SHOULD CUT DOWN ON INSTABILITY AND SVR
POTENTIAL IN E CNTRL NEB FOR A WHILE AND TEND TO SLOW THE ADVANCE OF
THE COLD FRONT.  SHEAR IS ALSO ON THE WEAK SIDE.  FORECAST SCENARIO
IS FOR PULSE TYPE SEVERE IN NORTHEAST NEB THIS EVE WITH STRONG
OUTFLOW WINDS...THEN CONSOLIDATING TO AN MCS OVERNIGHT AS MOIST
INFLOW INCREASES.  THIS WILL DRIVE THE BOUNDARY SLOWLY
SOUTH...ALTHOUGH CORFIDI VECTORS ARE NOT AT ALL STRONG.  NOT SURE
WHAT TO MAKE OF 18Z MESOETA REDEVELOPMENT OF A RAIN REGION IN
NORTHERN NEB LATE TONIGHT INTO MON MORNING EXCEPT THAT IT IS VERY
SLOW LOOKING IN DRIVING THE BOUNDARY SOUTH.

MON LIKELY TO START CLOUDY AND RAINY NORTH OF THE SFC FRONT...AND
LIKELY MUCH TOO COOL FOR SFC BASED AFTERNOON CONVECTION.  SOME
PROSPECTS FOR WARM ADVECTION TSTMS ABOVE THE BNDRY LAYER AS A
VIGOROUS LLJ SETS UP MONDAY NIGHT.

TUE LOOKS WINDY AND WARM IN ADVANCE OF A STRONG SFC LOW OVER WRN
DAKOTAS.  FRONT WILL PROB NOT BE CLOSE ENOUGH FOR CONVECTIVE
INITIATION...BUT CANNOT BE TOTALLY RULED OUT.  MODELS SUGGEST A LOT
OF LOW LVL MOISTURE MOVING N INTO THE AREA.

BEST CHC FOR MORE SEVERE WEATHER COMES IN THE MIDWEEK AS A
LARGE UPPER TROUGH APPROACHES FROM THE WEST.  THE ENVIRONMENT
SHOULD BECOME MORE STRONGLY SHEARED AND UNSTABLE NEAR THE
FRONTAL ZONE...BUT TIMING THE FRONT IS NOT POSSIBLE AT THIS POINT.
WENT WITH HPC IDEA THAT FRONT WOULD BE EAST OF US BY LATE THU.

AFTER THE FRONT PASSES...COOLER AND DRIER WEATHER SHOULD PREVAIL
THROUGH NEXT SUNDAY.  GFS CONTINUES TO SHOW ANOTHER MCS OVER OUR
SOUTHEAST THU NIGHT...SO THIS WILL HAVE TO BE MONITORED FOR LATER
FCSTS.

&&

 WATCHES/WARNINGS/ADVISORIES...
.NE...NONE.
.IA...NONE.

&&

POLLACK
Hazardous weather outlook, May 9, 11:00 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1100 PM CDT SUN MAY 9 2004

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1100 PM CDT SUN MAY 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

AN AREA OF SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO PROGRESS
SOUTHEAST ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA OVERNIGHT.
A FEW STORMS COULD PRODUCE STRONG WINDS AND HAIL. LOCALLY HEAVY
RAIN IS ALSO POSSIBLE.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY...BUT THE CHANCE
FOR SEVERE WEATHER IS NOT AS HIGH AS IT IS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS CONTINUES MONDAY NIGHT THROUGH THURSDAY.
SEVERE STORMS MAY OCCUR MONDAY THROUGH WEDNESDAY...WITH THE BEST
CHANCES IN THE LATE AFTERNOON AND EVENING. THE WEATHER PATTERN WILL
REMAIN UNSETTLED THROUGH THAT PERIOD AS A SERIES OF UPPER LEVEL
DISTURBANCES INTERACT WITH A FRONT IN THE AREA. TIMING OF THESE
DISTURBANCES AND OF THE FRONT WILL DETERMINE THE LOCATION AND EXTENT
OF THE SEVERE WEATHER EACH DAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD RELAY ANY REPORTS THROUGH THE OVERNIGHT HOURS.
SPOTTER ACTIVATION IS NOT AS LIKELY ON MONDAY.

MILLER

In the hours before

Local storm report, May 9, 7:37 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
737 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             VERDIGRE                42.60N 98.04W
05/09/2004  1.00 INCH        KNOX               NE   LAW ENFORCEMENT

&&

JB
Local storm report, May 9, 8:16 PM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
816 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             7 NW CROFTON            42.80N 97.60W
05/09/2004  1.00 INCH        KNOX               NE   TRAINED SPOTTER

&&

JB
Local storm report, May 9, 8:17 PM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
817 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TORNADO          2 SW CREIGHTON          42.44N 97.93W
05/09/2004                   KNOX               NE   LAW ENFORCEMENT

&&

JB
Local storm report, May 9, 8:57 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
857 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0851 PM     HAIL             NIOBRARA                42.75N 98.03W
05/09/2004  0.75 INCH        KNOX               NE   CO-OP OBSERVER

&&

JB
Local storm report, May 9, 10:16 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1016 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0903 PM     TSTM WND GST     HARLAN                  41.65N 95.33W
05/08/2004  70 MPH           SHELBY             IA   AWOS

&&

JEK
Special weather statement, May 9, 11:32 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1132 PM CDT SUN MAY 9 2004

NEZ011-012-015>018-030>033-042-043-100455-
ANTELOPE-BOONE-CEDAR-COLFAX-CUMING-KNOX-MADISON-PIERCE-PLATTE-
STANTON-THURSTON-WAYNE-
INCLUDING THE CITIES OF...ALBION...COLUMBUS...HARTINGTON...NELIGH...
NORFOLK...WAYNE
1132 PM CDT SUN MAY 9 2004

SEVERE THUNDERSTORM WATCH NUMBER 177 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES IN NORTHEAST NEBRASKA...

KNOX...CEDAR...ANTELOPE...PIERCE...WAYNE...THURSTON...MADISON...
STANTON...CUMING...BOONE PLATTE AND COLFAX.

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:24 PM CDTSevere Thunderstorm WarningOAXKnox66 min
May 9, 7:49 PM CDTSevere Thunderstorm WarningOAXAntelope56 min
May 9, 7:59 PM CDTSevere Thunderstorm WarningOAXCedar61 min
May 9, 8:02 PM CDTTornado WarningOAXKnox28 min
May 9, 8:31 PM CDTSevere Thunderstorm WarningOAXKnox44 min
May 10, 2:32 AM CDTSevere Thunderstorm WarningOAXOtoe43 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.